MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 1.8MM DRILL LONG W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 1.8MM DRILL LONG W/AO QC; BIT, DRILL
Model Number 71174906
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an orif of the clavicle and scapula, the tip of a 1.8mm drill long w/ao qc broke in the scapula.The broken piece was unremovable.The procedure was completed, with a delay less than 30 min, using a s+n back-up device.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
(b)(4).B4: updated event description.
 
Event or Problem Description
It was reported that, during an orif of the clavicle and scapula, the tip of a 1.8mm drill long w/ao qc broke in the scapula.The broken piece was unremovable.The surgeon decided to leave the broken piece in the patient because it would have been more invasive to remove and it doesn¿t cause the patient any harm leaving in.The procedure was completed, with a delay less than 30 min, using a s+n back-up device.The condition of the patient is good.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the images provided were reviewed and the fracture was confirmed.The clinical/medical investigation concluded that, per complaint details, the drill tip broke in the scapula during an orif procedure.Reportedly, the surgeon decided ¿it would have been more invasive to remove and it doesn¿t cause the patient any harm leaving in¿.It was communicated that the procedure was completed with a s+n backup device with a small surgical delay (< 30 minutes) and the patient status was ¿good¿.No further information was available per correspondence.The material composition for 71174906 is 17-4 ph stainless steel per m000128.The instrument is manufactured and intended as an externally communicating device, is not approved for long-term internal tissue exposure, and long-term implantation data of 17-4ph ss is not available.The root cause of the drill bit tip breakage could not be definitively concluded.The reported patient impact was the retained, non-implantable foreign body (drill tip) and ¿small¿ surgical delay.Although unlikely, possible micro-motion and/or migration, and local irritation/discomfort could not be ruled out.No further medical assessment could be rendered at this time.A review of the complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, damage from misuse, excessive cleaning or rough handling are likely probable causes of the reported event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
1.8MM DRILL LONG W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12410904
Report Number1020279-2021-06686
Device Sequence Number16981864
Product Code HTW
UDI-Device Identifier00885556386590
UDI-Public00885556386590
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174906
Device Catalogue Number71174906
Device Lot Number15ENX0044
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/15/2021
Supplement Date Received by Manufacturer08/15/2021
10/19/2021
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date09/16/2021
10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;